Letter from consultant neurologist (private)

In February 2017 I decided to consult a neurologist privately due to long waiting times on the NHS.  It was a terrible consultation.  I had a witness present and he was aghast.  The consultant completely denied that my many symptoms and resulting disabilities were anything to do with benzodiazepine withdrawal.  He refused to answer questions and was extremely evasive.  If I had been in that consultation alone, it would have been even worse.  I have been re-reading his letter to my GP after the consultation.  I paid £150 for the consultation, £650 for an MRI scan and £750 for blood tests and £100 for nerve conduction tests.  I was advised that the scan and tests would be unlikely to show anything after the consultant did a few cursory tests of my legs and arms.

The letter starts off as follows:

Diagnoses:

  1. Depression
  2. Epilepsy
  3. Functional neurological impairment – aetiology undetermined.

It continues.

“Many thanks for referring this lady for evaluation.  She is very complex and in her early 20s developed problems which were thought to be myoclonic jerks.  She had quite severe problems at a very traumatic time in her life and she was commenced on Nitrazepam.  She had issues probably with this and with the development of the jerks and took an overdose soon afterwards.”

FACTS – I had completed a year at university, successfully passed my exams, was working in a holiday camp for the summer.  It is true that I was depressed.  I started taking Nitrazepam, immediately became hyperactive, lost a quarter of my body weight over the next couple of months, was completely unable to function cognitively and very weak physically.  After returning to College for my second year, I took an overdose, had no desire to continue living and fully expected never to waken up. I had no idea whatsoever what was wrong with me.  I had never felt suicidal before.

“She continued to see the psychiatrists over the next 10 years and in her 30s rebuilt her life.  She remained on the Nitrazepam but was commenced on antidepressants some time later in the form of Venlafaxine.”

FACTS – I struggled to go back to College and University in my 30s and it was a daily ordeal feeling physically weak and cognitively impaired.  I was in fact on antidepressants from the age of 25 and cycled through many, many of these drugs, most I could not tolerate.  I took Venlafaxine for about 15 years from the age of 46.

“She developed seizures which were thought to be Amisulpride related in the 70s, but has had no seizures since.”

FACTS – I had never heard of the drug Amisulpride, but I now understand it is an anti-psychotic drug.  The drug which caused the fits was in fact Anafranil.

“She retired in 2012 due to ill-health which I suspect may have  been psychiatric in nature.”

FACT – The reasons for my early retirement were in fact never discussed and the consultant had no information whatsoever on which to base his suspicions.  I had in fact been struggling with Irritable Bowel Syndrome symptoms for 10 years and they kept getting worse.  I was also depressed and exhausted from lack of food and sleep.  I had a colonoscopy in December 2010 and it had a terrible impact on me and I spent many months in bed afterwards. After retiring in 2012, I consulted a chiropractor.  My spine had been misaligned and had been pressing on nerves leading to the gut.  This had most likely been caused by sitting at a computer most working days for about 20 years.  After six weeks, my symptoms were gone and have never come back.  In December 2012 I travelled alone to London and New York in the space of a couple of weeks.

“In 2013, she came off Nitrazepam, gradually over 3 months, but deteriorated quite dramatically in September 2013, becoming bedridden.  She had quite significant problems.  She had numbness from the waist down.  She had discomfort and pain.  She had tingling.  She had difficulty putting on any clothes.  She had difficulty showering. She had temperature fluctuations.”

FACTS – I had intolerable nerve pain in many parts of my body.  I did not have tingling.  I did not have difficulty putting on clothes, I could not tolerate clothes next to my skin due to the nerves being highly sensitised.  I could not stand long enough to have a shower, I also could not tolerate the feeling of the water spraying onto my skin.  I could not have a bath because my body could not adjust to the temperature of the water.

“She fears brain damage. She fears temporary or permanent impairment.  She feels cognitive issues. …   She is unclear why all of this is happening and she is quite adamant this is not a psychological problem.”

FACT: I had known since 2014 the reason for the horrendous symptoms I was being forced to endure.  I had a copy of the Ashton manual in my house.  I had been a member of the online support group BenzoBuddies since June 2014.  There was no other possible explanation for my symptoms apart from the fact that I had tapered off Nitrazepam.

This consultant made every effort to point the finger at psychological problems even making erroneous assumptions about the reasons for my early retirement.  I believe this was all deliberate.

I was disgusted by his behaviour and I refused to go back.

The common factor in all my health problems are my central nervous system .. the myoclonic jerks, the misalignment of my spine, the devastating effects of the colonscopy and the horrendous consequences of benzodiazepine withdrawal.  It is true that I suffered from depression as a teenager and a young woman but I strongly object to everything being attributed to my mental state.  It is wholly unacceptable.  It is done to divert attention away from the real causes of my current state of disability and ill-health.

 

 

 

 

Advertisements
This entry was posted in Benzodiazepine withdrawal syndrome. Bookmark the permalink.

7 Responses to Letter from consultant neurologist (private)

  1. 1itera11y says:

    What was the benefit to this consultant in refusing to believe you? Why the lies? I hope you were able to file some kind of a complaint or something.

    Like

  2. Karen says:

    It’s because the Drs really don’t have a clue. They believe the reps. As I said to my prescriber, they may as well have given him a gun as a prescription pad and pen. Terrifying situation and it’s been going on for what 50 years? They threatened my lawyer when he tried before with someone else. One day people will look back on this and see what a disaster it’s been for the whole world. Money!

    Like

    • fhfrench says:

      I don’t believe that is the case here in the UK. It is well known how damaging benzodiazepines can be, that is why I believe he was lying to me. Prescribing rates have been gradually coming down for the past 30 years for precisely that reason. My current GP said to me “benzos are poison, I never prescribe them”. Family friend, retired GP, said “benzos are poison”. Consulted a GP privately in Ireland, he said classic withdrawal symptoms from benzodiazepines. There is complete denial about antidepressants, but any doctor who claims not to know about benzodiazepines in this country lacks credibility.

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s